Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 150, NWS Omaha, NE

August 25, 2021Douglas County, Sarpy County, Nebraska; Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 25, 2021, 1:25 AM CDT for Douglas County, Sarpy County, Nebraska; Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2021, 1:25 AM CDT (06:25 UTC)
Expired
Aug 25, 2021, 2:15 AM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 58 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 1:35 AM CDTTSTM WND GST 455 Ene Council Bluffs, IAAWOS STATION KCBF COUNCIL BLUFFS AIRPORT.
Aug 25, 1:40 AM CDTTSTM WND DMG2 E Omaha, NELARGE TREE LIMB, 8 TO 10 INCHES IN DIAMETER, DOWN ON A HOME.
Aug 25, 1:45 AM CDTTSTM WND DMG3 N Silver City, IALARGE TREE LIMBS BLOWN DOWN.
Aug 25, 1:52 AM CDTTSTM WND GST 517 Ene Omaha, NEASOS STATION KOMA OMAHA EPPLEY AIRFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KOAX 250625
SVROAX
IAC129-137-155-NEC055-153-250715-
/O.NEW.KOAX.SV.W.0150.210825T0625Z-210825T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
125 AM CDT Wed Aug 25 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Montgomery County in southwestern Iowa...
  Mills County in southwestern Iowa...
  Western Pottawattamie County in southwestern Iowa...
  Northeastern Sarpy County in east central Nebraska...
  Southeastern Douglas County in east central Nebraska...

* Until 215 AM CDT.

* At 124 AM CDT, severe thunderstorms were located along a line
  extending from Omaha to 5 miles east of Council Bluffs to Glenwood,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eastern Omaha, Council Bluffs, Bellevue, Glenwood, Oakland,
  Malvern, Treynor, Underwood, Carson, Pacific Junction, Emerson,
  Macedonia, Carter Lake, Crescent, Silver City, Henderson, Hastings,
  McClelland, Old Town Park and Lake Manawa State Park.

This includes the following highways...
 Interstate 29 between mile markers 37 and 61.
 Interstate 80 in Iowa between mile markers 1 and 20.
 Interstate 80 in Nebraska between mile markers 452 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 9569 4133 9538 4098 9533 4097 9575
      4115 9591 4132 9606
TIME...MOT...LOC 0624Z 250DEG 22KT 4131 9598 4122 9575 4104 9572 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen
3 follow-up statements
866 
WWUS53 KOAX 250646
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
146 AM CDT Wed Aug 25 2021

NEC055-153-250655-
/O.CAN.KOAX.SV.W.0150.000000T0000Z-210825T0715Z/
Sarpy NE-Douglas NE-
146 AM CDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SARPY AND
SOUTHEASTERN DOUGLAS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4143 9565 4133 9538 4103 9534 4101 9571
      4124 9582
TIME...MOT...LOC 0645Z 250DEG 22KT 4135 9582 4126 9559 4108 9556 

$$

IAC129-137-155-250715-
/O.CON.KOAX.SV.W.0150.000000T0000Z-210825T0715Z/
Montgomery IA-Mills IA-Pottawattamie IA-
146 AM CDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN MONTGOMERY...NORTHEASTERN MILLS AND SOUTH CENTRAL
POTTAWATTAMIE COUNTIES...

At 145 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Underwood to near Treynor to 5 miles
north of Malvern, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northeastern Council Bluffs, Glenwood, Oakland, Treynor, Underwood,
Carson, Macedonia, Silver City, Henderson, Hastings, McClelland and
Old Town Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 9565 4133 9538 4103 9534 4101 9571
      4124 9582
TIME...MOT...LOC 0645Z 250DEG 22KT 4135 9582 4126 9559 4108 9556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen
910 
WWUS53 KOAX 250703
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
203 AM CDT Wed Aug 25 2021

IAC137-250712-
/O.CAN.KOAX.SV.W.0150.000000T0000Z-210825T0715Z/
Montgomery IA-
203 AM CDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4116 9536 4116 9538 4115 9538 4108 9554
      4117 9573 4143 9565 4133 9538
TIME...MOT...LOC 0702Z 221DEG 18KT 4123 9554 

$$

IAC129-155-250715-
/O.CON.KOAX.SV.W.0150.000000T0000Z-210825T0715Z/
Mills IA-Pottawattamie IA-
203 AM CDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN MILLS AND SOUTH CENTRAL POTTAWATTAMIE COUNTIES...

At 202 AM CDT, a severe thunderstorm was located near Treynor, or 24
miles east of Omaha, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oakland, Treynor, Carson, Macedonia, Henderson, McClelland and Old
Town Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9536 4116 9538 4115 9538 4108 9554
      4117 9573 4143 9565 4133 9538
TIME...MOT...LOC 0702Z 221DEG 18KT 4123 9554 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen
065 
WWUS53 KOAX 250710
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
210 AM CDT Wed Aug 25 2021

IAC129-155-250720-
/O.EXP.KOAX.SV.W.0150.000000T0000Z-210825T0715Z/
Mills IA-Pottawattamie IA-
210 AM CDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLS AND SOUTH
CENTRAL POTTAWATTAMIE COUNTIES WILL EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4116 9536 4116 9538 4115 9538 4108 9554
      4117 9573 4143 9565 4133 9538
TIME...MOT...LOC 0710Z 250DEG 22KT 4125 9548 

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:00 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 25, 1:00 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
100 AM CDT Wed Aug 25 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 346 PM CDT Tue Aug 24 2021

Main forecast concern going forward remains heat and shower/storm
chances. Early afternoon analysis showed an outflow boundary along a
line including Columbus, NE, to Harlan, IA. Additional sporadic
showers and storms were developing along said boundary through much
of the day as well as just ahead of some weak shortwave energy
sliding through north-central Nebraska. For tonight, expect
additional development along an incoming cold front as a low level
jet strengthens and a slightly stronger shortwave moves in
(currently seen in northeast Colorado). Latest guidance suggests
MUCAPE values of right around 2000 J/kg on either side of midnight,
roughly when initiation is progged by most short term CAMs. That
said, tend to lean toward slightly earlier initiation given the
aforementioned incoming shortwave energy and low level jet. In that
case, would expect a little bit more instability, but deeper layer
shear still looks fairly weak, so not anticipating much in the way
of storm organization. Still, can't rule out some stronger to severe
storms along the boundary, given favorable low level shear and
decent instability. Damaging wind and localized heavy rain would
likely be the main threats.

The aforementioned cold front will remain oriented roughly west to
east near or across the area through the next several days,
providing a focus for more thunderstorm potential each day. Expect
sufficient instability for stronger to severe storms through at
least Thursday, with shear likely being the main question mark in
regards to a more widespread severe weather threat.

Regarding heat, clouds and showers have kept heat index values in
check across northeast Nebraska, so elected to cancel portion of the
Heat Advisory. For Wednesday, the front looks to remain over far
southern portions of the forecast area, keeping most under easterly
to northeasterly surface flow. Still looks to be warm, but not quite
as favorable for Heat Advisory criteria, at least for areas north of
the boundary. Clouds/showers/storms could limit heat as well, so
confidence in temperature forecast isn't super high. For now, going
with a Heat Advisory for those areas south of the boundary where
winds are more likely to be southerly.

Heat looks to continue into at least Saturday, with widespread highs
in the 90s and heat index values over 100, though boundary location
and associated clouds/precip will play a large role each day.
Eventually expect the front to sweep through the area and provide at
least some brief relief Sunday/Monday, as high temperatures look to
"only" be in the 80s those days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 100 AM CDT Wed Aug 25 2021

Ongoing sub-severe to severe storms affecting the KOMA-KLNK
corridor at present. Surrounding observation sites indicating
ceilings lowering into IFR and MVFR categories with the strongest
convection, with winds 15-20G25-35kts. Based on convective
allowing models, HRW FV3 & NSSL HRRR appear to have the best
handle on convection timing and evolution. Expect storms to
persist into the early morning hours as H8 LLJ helps to sustain
storms. For now, kept mention of at least VCTS at KOMA and KLNK
through 08z. Improving conditions expected by 10-11z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ066-068-078-088>093.

IA...None.
&&

DISCUSSION...CA
AVIATION...Fortin
Hazardous weather outlook, Aug 24, 9:24 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
924 PM CDT Tue Aug 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
924 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will continue over parts of eastern Nebraska into
western Iowa into the overnight hours. A few storms will be
capable of producing damaging winds and hail up to around 1 inch
diameter, with the greatest threat after 10 PM.

Heat index values over 100 are expected across parts of southeast
Nebraska Wednesday afternoon. A heat advisory will be in effect
from noon through 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

There will be periodic chances for thunderstorms across the area
from Wednesday evening into the weekend. Some strong to severe
storms will be possible at times.

Hot afternoon temperatures will continue from Wednesday into
Friday, with some slight cooling for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected to be needed today or tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
Aug 24, 11:08 PM CDTSevere Thunderstorm WarningOAXButler, Colfax52 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min
Aug 24, 11:34 PM CDTSevere Thunderstorm WarningOAXSaunders26 min
Aug 24, 11:45 PM CDTSevere Thunderstorm WarningOAXButler, Saunders14 min
Aug 25, 12:05 AM CDTSevere Thunderstorm WarningOAXDouglas, Saunders25 min
Aug 25, 12:25 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders50 min
Aug 25, 12:29 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington31 min
Aug 25, 12:43 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy47 min
Aug 25, 1:00 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
Aug 25, 1:16 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe44 min
Aug 25, 1:53 AM CDTSevere Thunderstorm WarningOAXCass, Otoe37 min
Aug 25, 4:07 AM CDTHeat AdvisoryOAXBurt, Butler, Cass, Dodge, Douglas, Gage and 12 more40 hr
Aug 25, 4:26 AM CDTSpecial Weather StatementOAXRichardson34 min
Aug 25, 2:45 PM CDTSpecial Weather StatementOAXKnox30 min
Aug 25, 3:19 PM CDTSpecial Weather StatementOAXKnox41 min
Aug 25, 3:58 PM CDTSpecial Weather StatementOAXCedar, Knox47 min
Aug 25, 4:12 PM CDTSevere Thunderstorm WarningOAXCedar, Knox48 min
Aug 25, 1:58 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.